Overdosing on Ketamine: Symptoms, Risks & Treatment
Ketamine (aka “vitamin k” or “special k”) is a dissociative anesthetic that has some legitimate medical uses, but it is also diverted for recreational purposes and has become an increasingly popular club drug.
Ketamine use or misuse comes with significant risks, including the risk of overdose.
Read on for more information about the effects of a ketamine overdose and how to get help if you or someone you love has lost control of their Ketamine use.
Can You Overdose on Ketamine?
Yes, it’s possible to overdose on ketamine, and an overdose can result in serious health complications, including death.
Though deaths from ketamine overdose are relatively rare when the drug is used on its own, the risks become greater when ketamine is used with other drugs that also impact breathing, such as alcohol or other sedatives.
Ketamine Overdose Symptoms
The signs and symptoms of a ketamine overdose or toxicity can vary depending on how much ketamine someone uses, whether they’ve used any other drugs, and if the drugs were laced with adulterants.
Ketamine overdose effects closely resemble the overdose symptoms of PCP, a very similar dissociative drug.
The therapeutic dose of ketamine used for legitimate medical purposes is far smaller than the dose necessary to trigger an overdose. Individuals who are unfamiliar with ketamine dosing may inadvertently take excessive doses of the drug, which could lead to an overdose.
Many people who misuse ketamine engage in a binge cycle of drug use, during which the drug is administered many times over several hours. Bingeing on ketamine significantly increases the risk of overdose.
Ketamine Effects & Dangers
Dissociative anesthetics like ketamine distort perceptions and cause feelings of detachment from the environment and body. Ketamine may affect how individuals perceive sight, sound, and other senses.
Tolerance to ketamine builds very quickly, prompting the individual to use dangerously high doses of the drug to continue to feel its desired effects. High levels of ketamine within the body can lead to impaired motor function, high blood pressure, and respiratory problems, which can be fatal.
Mixing Ketamine With Alcohol or Other Drugs
Ketamine is often taken with other substances, like alcohol or marijuana. Combining ketamine with these substances can be very dangerous and is much more likely to lead to complications and overdose.
Whenever substances are taken together, the effects and risks of each substance may be amplified, leading to more severe health effects.
Treatment for Ketamine Addiction
Treatment for ketamine overdose involves medical supervision and supportive care. Individuals hospitalized for a ketamine overdose should be evaluated for addiction and other substance use disorders once they have recovered from the overdose.
Oftentimes, an overdose is a clear sign that someone needs help. Via comprehensive addiction treatment services, patients can stop using ketamine and other substances and get on the path to a healthy, balanced life in recovery.
At Oxford Treatment Center, our drug and alcohol rehab facility in Etta, Mississippi, offers multiple levels of addiction care that utilize quality, evidence-based therapies.
It’s never too late to reach out for help. If you or someone you love is struggling with the devastating side effects of addiction and unsure where to turn, we are here to support you.